“With the earlier coronavirus vaccines, there was advance information about the type of side effects that people experienced. I have not seen any information about side effects associated with the booster shot. Are there any side effects?”

— Andrea in Massachusetts

Some medical experts say that based on emerging research on the booster shots as well as initial data from immunocompromised people who have received an additional dose of Pfizer-BioNTech, they can extrapolate that for the overall population, side effects from the boosters should be somewhat similar to the second dose of the messenger RNA vaccines.

That said, as with the initial doses of those vaccines, the reactions will probably vary from person to person, said William Moss, executive director of the International Vaccine Access Center at the Johns Hopkins Bloomberg School of Public Health.

Moss explained that the side effects are “a reflection of inflammation as a consequence of our immune system responding to the vaccine.” And someone who has been previously exposed to the antigen, such as from a previous dose, “will probably have a stronger immune reaction — that’s the purpose of it,” he said.

Since an additional, or third dose, has been authorized for people with immune system deficiencies in the United States, there is some information, although limited, on how they have been responding. The Centers for Disease Control and Prevention reported that, so far, symptoms from the third dose have been “mild to moderate” and comparable to that of the initial series.

As for the actual booster shots, an Israeli survey of about 4,500 people showed that the vast majority — 88 percent — who received a Pfizer booster said their reaction to the shot was also similar or not even as bad than after the second shot in the series, according to Reuters.

And the vaccine manufacturer announced last month that in a clinical trial of about 300 people ages 18 to 55, side effects from the third dose were typically similar to or better than the second dose and included pain at the injection site, fatigue, headache, and muscle and joint pain.

Pfizer added that the number who experienced a severe systemic event was low.

Although rare, there have been instances of myocarditis (inflammation of the heart muscle) or pericarditis (inflammation of the outer lining of the heart) typically among teenage boys or young men after receiving one of the mRNA series. Moss said one question that remains unanswered is whether a person who developed one of these conditions after the initial series should receive a booster dose.

“I would be very cautious about that,” he said, adding that he would not be surprised if the CDC ends up excluding such patients from receiving booster doses.

But that would be “a small, small subgroup,” he said.

What do you want to know about coronavirus, the vaccine rollout and the response to the pandemic? Submit your questions at wapo.st/covid_questions.

The Washington Post may answer it in a future news story or coronavirus updates newsletter, which you can sign up for at wapo.st/covid_updates.